Alert archive / New York / Wind Advisories in 2019
Wind Advisory 5, NWS New York, NY
NWS New York, NY issued this wind advisory at Feb 25, 2019, 3:58 PM EST for 11 counties in New York; 5 counties in New Jersey; 4 counties in Connecticut. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2019, 3:58 PM EST (20:58 UTC)
- Expired
- Feb 25, 2019, 9:00 PM EST
- In force
- 5 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310 WWUS71 KOKX 252058 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 358 PM EST Mon Feb 25 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 260200- /O.CAN.KOKX.HW.W.0001.000000T0000Z-190225T2300Z/ /O.NEW.KOKX.WI.Y.0005.190225T2058Z-190226T0200Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 358 PM EST Mon Feb 25 2019 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING... The National Weather Service in Upton has issued a Wind Advisory, which is in effect until 9 PM EST this evening. The High Wind Warning has been cancelled. * WINDS...West 15 to 25 mph with gusts up to 50 mph. * TIMING...Through 9pm this evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
1 follow-up statement
734 WWUS71 KOKX 260203 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 903 PM EST Mon Feb 25 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 260315- /O.EXP.KOKX.WI.Y.0005.000000T0000Z-190226T0200Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 903 PM EST Mon Feb 25 2019 ...WIND ADVISORY HAS EXPIRED... Winds continue to slowly diminish this evening and are expected to remain below advisory criteria, therefore the Wind Advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Feb 25, 12:58 PM EST, 3 hours earlier.
Area forecast discussion, Feb 25, 12:58 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service New York NY
1258 PM EST Mon Feb 25 2019
.SYNOPSIS...
Strong low pressure over the Canadian Maritimes will gradually
depart to the east through tonight. High pressure moves into
the region Tuesday and Tuesday night. A weak area of low
pressure will impact the area late Wednesday into Thursday
morning. High pressure settles over the area through Thursday
night. A complex frontal system then affects the area at the end
of the week into next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor adjustments this update. Wind gusts are mainly in the 40
to 50 mph range, however, a few gusts up to 60 mph are still
being reported by mesonets.
Otherwise, low pressure entering the Canadian Maritimes this
morning will continue to strengthen as it slowly tracks NE
today. A strong pressure gradient will remain in place across
the area with steep low level lapse rates assisting in momentum
transfer of strong winds aloft to the sfc. High Wind Warning
remains in effect through 6pm.
Highs will around around 5 degrees below normal today, but with
the combination of the wind, it will only feel like 20-25 at
best.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Winds will gradually diminish tonight with a wind advsy
possible for a couple of hours this eve after the high wind
warning expires. By Tue morning, gusts should be 20-25mph.
Skies will clear this evening and remain mostly clear with dry
weather through Tue as Canadian high pres builds towards the
area. Still breezy on Tue, especially at the coast with gusts
20-30 mph.
Temps will be below normal tonight and Tue.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure moves over New England Tuesday night,
weakening as it moves into northern New England through Wednesday.
This will allow a weak area of low pressure from the Great Lakes
region to approach during the day Wednesday, with precipitation
moving into the area possibly as early as late Wednesday morning for
western areas, but more likely Wednesday evening and overnight
Wednesday.
A southern branch low pressure over the southeast U.S. also moves
towards the area during this time frame, however, the phasing of the
northern and southern branches looks to occur too late, with the low
developing well off shore.
There is still a fair amount of uncertainty with precipitation
amounts. Maximum liquid equivalent amounts look to be around 0.25",
with the higher amounts across southeastern areas such as the Twin
Forks of Long Island as these areas will be closer to the developing
low off shore. However, the NAM only shows a few hundredths of an
inch to about 0.10".
It appears it will be cold enough for snow most everywhere. However,
it cannot be ruled out that some rain will mix in, especially across
southern portions of the area. POPs are too low at this time for a
snowfall forecast. However, anywhere from a coating to 3" is
possible given liquid equivalent amounts as previously discussed.
A more significant frontal system will impact the region Friday and
into the weekend. There is a great deal of uncertainty between the
GFS and ECMWF, with the GFS developing a low and tracking it well
north and west of the area, while the ECMWF passes south and east of
the area. The GFS is a much warmer solutions, while the ECMWF is
much colder. Given uncertainty, did not make too much in the way of
changes for this time frame.
Precipitation for the end of the week may start out as all snow, but
changes to rain during Friday morning and early afternoon hours.
Again, large amount of uncertainty exists.
Conditions may become windy for the weekend as strong high pressure
builds in and low pressure exits the region.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR through the TAF period as low pressure departs and high
pressure slowly builds in.
Strong WNW winds will gust 35-45kt at all terminals through the
afternoon and will gradually decrease after 21Z. Gusty winds
around 30KT likely through the overnight before diminishing
20-25KT by daybreak on Tuesday.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Gusts could occasionally be higher than
forecast.
KLGA TAF Comments: Gusts could occasionally be higher than
forecast.
KEWR TAF Comments: Gusts could occasionally be higher than
forecast.
KTEB TAF Comments: Gusts could occasionally be higher than
forecast.
KHPN TAF Comments: Gusts could occasionally be higher than
forecast.
KISP TAF Comments: Gusts could occasionally be higher than
forecast.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday...VFR. NW winds G20-25kt.
.Tuesday night and Wednesday...VFR.
.Wednesday night...Chance of MVFR or lower conds in light snow.
.Thursday...VFR.
.Friday and Saturday...Chance of MVFR or lower conds in rain or
snow.
&&
.MARINE...
Storm force winds are expected to develop this morning and
continue through the aftn. Peak gusts are expected to be between
50 and 55kt with seas ranging between 7 and 13 ft on the ocean
waters, highest east, and 5 to 8 ft on LI Sound. May need to
extend the storms on the ocean east of Moriches Inlet for a few
hours this eve, but not confident enough winds will remain at
storm force strength at this time.
As low pres tracks E through the Canadian Maritimes tonight,
winds will gradually subside with SCA conds anticipated on all
waters by Tue morning. SCA conds will then prevail through the
day Tue from a tight pressure gradient as strong Canadian high
pres builds to the N.
5 ft waves will continue over the eastern ocean zone early Tuesday
night, but fall below 5 ft after midnight. Wind gusts remain above
25 kt for the ocean zones, eastern sound, and Peconic and Gardiner
Bays through generally the same time frame.
Winds and waves remain below SCA criteria through Wednesday night
with high pressure over the area. Waves increase Wednesday night
into Thursday, with 5 ft waves possible for the central and eastern
ocean zones by Thursday afternoon, diminishing Thursday night.
An extended period of SCA conditions, and possibly even gale
conditions, is expected at the end of the week as a complex frontal
system impacts the waters at the end of the week into next
weekend.
&&
.HYDROLOGY...
No hydrologic impacts are anticipated thru Fri. Another system
Friday night through Saturday may bring a liquid equivalent of
an inch to an inch and a half of rain. Any potential impacts
appear to be minor at this point.
&&
.TIDES/COASTAL FLOODING...
Blowout tides are expected during this evenings high tide in NY
Harbor and the bays south of Long Island. Have included the
ocean waters from Sandy Hook to Fire Island Inlet since Jamaica
Bay is part of this zone. Water levels around 2 ft below MLLW
are forecast.
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 6 PM EST this evening for CTZ005>012.
NY...High Wind Warning until 6 PM EST this evening for NYZ067>075-
078>081-176>179.
NJ...High Wind Warning until 6 PM EST this evening for NJZ002-004-
006-103>108.
MARINE...Low Water Advisory from 7 PM to 11 PM EST this evening for
ANZ338-345-355.
Storm Warning until 6 PM EST this evening for ANZ330-335-338-
340-345-350-353-355.
&&Hazardous weather outlook, Feb 25, 4:34 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service New York NY 434 AM EST Mon Feb 25 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-260945- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 434 AM EST Mon Feb 25 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ338-345-355-260945- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 434 AM EST Mon Feb 25 2019 ...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... ...LOW WATER ADVISORY IN EFFECT FROM 7 PM TO 11 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. Low Water Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ330-335-340-350-353-260945- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 434 AM EST Mon Feb 25 2019 ...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Feb 25, 1:31 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
131 PM EST MON FEB 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND DMG MILFORD 41.23N 73.06W
02/25/2019 NEW HAVEN CT SOCIAL MEDIA
TWO 8 TO 12 INCH DIAMETER TREES SNAPPED RESULTING IN
ROAD CLOSURE OF A STRETCH OF JEPSON DRIVE IN FRONT OF
SENIOR CENTER.
&&
JELocal storm report, Feb 25, 1:41 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
141 PM EST MON FEB 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM NON-TSTM WND GST NEWARK AIRPORT 40.67N 74.22W
02/25/2019 M58 MPH UNION NJ ASOS
&&
JELocal storm report, Feb 25, 1:43 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
143 PM EST MON FEB 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM NON-TSTM WND GST WESTHAMPTON AIRPORT 40.84N 72.63W
02/25/2019 M58 MPH SUFFOLK NY ASOS
&&
JELocal storm report, Feb 25, 3:15 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
315 PM EST MON FEB 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM NON-TSTM WND DMG ELMWOOD PARK 40.90N 74.12W
02/25/2019 BERGEN NJ TRAINED SPOTTER
ROOF BLOWN OFF TOP OF BUILDING AT 546 MOLA BOULEVARD
WITH FIRE DEPARTMENT RESPONDING
&&
JELocal storm report, Feb 25, 3:33 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
333 PM EST MON FEB 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM NON-TSTM WND GST CORNWALL-ON-HUDSON 41.44N 74.02W
02/25/2019 M60 MPH ORANGE NY PUBLIC
&&
JELocal storm report, Feb 25, 3:41 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
341 PM EST MON FEB 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM NON-TSTM WND GST NYC/LA GUARDIA 40.78N 73.88W
02/25/2019 M58 MPH QUEENS NY ASOS
&&
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 25, 3:57 AM EST | Low Water Advisory | OKX | 19 hr | |
| Feb 25, 4:01 PM EST | Gale Warning | OKX | 12 hr |
Nearby
Wind Advisories in New York, 2019Wind Advisories in New Jersey, 2019Wind Advisories in Connecticut, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.